When we seek relief from pain, we each know one dosage doesn’t fit all. What works for one person might not be as effective for another because of differences in general health, diet, age, and genetics.
So what’s the right dose of medication to treat your everyday aches and pains? First rule: Always read the package labels and instructions to learn about dosing and storage. Really. Read them. If you don’t understand something or have questions, call your doctor or pharmacist.
When we talk about dosage, we mean taking how much medicine, how often and for how long. Medical professionals spend a lot of time studying what makes an effective pain relief dosage. Too little and it provides no benefit, too much and it can harm. Dosing within the recommended dose is effective and suitable.
If you’re in any doubt about what dose is right for you, speak to a doctor or pharmacist. They consider many factors in addition to age, and body size. So be sure to also mention any allergies and medical conditions you have and any medicines or supplements, you’re taking. These can all affect what kind of medicine you might need, how much and how you use it. Then, follow their professional guidance!
Medicines should always be taken at the lowest dose, for the shortest duration possible. If you have followed dosing directions for your over-the-counter medicine and your pain gets worse or persists, consult with your healthcare provider.
Simply put, too much medicine at once, taking it too often or for longer than the recommended period of time can harm you. So never exceed guidance on the doses of painkillers to take in a day. If the medicine is in a tablet or pill form, don’t crush or divide it unless your healthcare provider advises you to do so. If using a pain relieving gel, only use the amount recommended on the pack.
Some accidental overdoses can occur when you take more than one over-the-counter medicine in a short time period. Different products and different formulations may contain the same active ingredients. Paracetamol is an active ingredient not only in pain relief pills but also found in cold and flu products. Avoid doubling up. For example, if you have a cold and have taken a tablet to treat a headache, you’ll have to wait on that soothing cough-and-cold medicated drink. If you take both within a short period of time, you may have more than you need of an active ingredient in your system.
Be aware that a different over-the-counter medicine may come in a different-sized dose than what you’ve used before. Again, please read the label and insert leaflet carefully (the information is written in several languages).
If you suspect you may have taken too much of a medicine, please seek emergency medical help.
One way to lessen the possibility of accidental overdoses is to make sure medicines are stored safely at home, out of reach of children.
When a child does need pain relief, parents and carers should consult with a doctor or pharmacist if in any doubt about which medicine to use and how much is needed. Weight is often the determining factor. But sometimes it can be confusing to navigate a shop’s many formulations, strengths and dosage instructions for children of varying weights and ages. The right dose six months ago may no longer be best for a someone whose body is growing and developing.
Pain relief products for children such as paracetamol and ibuprofen will often be supplied with a device such as a dosing syringe, cup, or spoon. This should always be used when you give medicine to a child – never be tempted to use a kitchen spoon from your drawer as you may not be able to dose the right amount of medicine.
When a child has a fever, people often want to know if it is okay to alternate paracetamol and ibuprofen to keep a temperature down. In some situations this may be recommended, but always check with a doctor if a single medicine is not enough to provide relief.
Just as in adults, too much medicine can damage the body. Misunderstanding of dose amounts, giving medicine for too long a period of time—or too frequently—are some ways parents can unwittingly hurt a child they wish to help. In addition to consulting a doctor or pharmacist, close reading of packaging materials and inserts of medicines is important. Yes, we said it again: Read carefully and ask the doctor or pharmacist if you have questions.
And remember, do not give children under the age of 16 aspirin because of the risk of developing a rare condition called Reyes syndrome.
Find the right dose for Panadol and Voltaren medicines.
When it comes to dosing medicine, let’s dose it right.
SHARE THIS ARTICLE
1Pharmacogenomics. National Institutes of Health (U.S.) Feb 2020. https://www.nih.gov/about-nih/what-we-do/nih-turning-discovery-into-health/pharmacogenomics [[Accessed 27 May 21]]
2Kanakkande Aabideen, Lawrence Stephen Moulton, and John Sills. Accidental staggered paracetamol overdose: An interesting case report. Journal of Pharmacology & Pharmacotherapeutics. V 2, I 3 , pp 189-190. 2011. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3157131/ [[ Accessed 27 May 21]]
3Sait Ashina. Stopping the vicious cycle of rebound headaches. Harvard Health Publishing. Nov 2019. https://www.health.harvard.edu/blog/stopping-the-vicious-cycle-of-rebound-headaches-2019110718180 [[ Accessed 27 May 21]]
4Paracetamol NHS inform. April 2021. https://www.nhsinform.scot/tests-and-treatments/medicines-and-medical-aids/types-of-medicine/paracetamol [[ Accessed 27 May 21]]
5Acetaminophen. National Library of Medicine. PubChem. https://pubchem.ncbi.nlm.nih.gov/compound/Acetaminophen [[ Accessed 27 May 21]]
6Kristina Star and Imti Choonara How safe is paracetamol? Archives of Disease in Childhood. 100(1): 73-74. Jan 2015 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4283624/ [[Accessed 27 May 21]]
7J Rajanayagam, J R Bishop, P J Lewindon, Helen M Evans. Paracetamol-associated acute liver failure in Australian and New Zealand children: high rate of medication errors Archives of Disease in Childhood. 100(1): 77-80. Jan 2015. https://pubmed.ncbi.nlm.nih.gov/25228327/ [[Accessed 27 May 21]]
8Use of Aspirin in Children is Not Recommended. Medsafe, New Zealand Medicines and Medical Devices Safety Authority. Dec 2015 https://www.medsafe.govt.nz/profs/PUArticles/December2015/UseOfAspirinInChildren.htm [[Accessed 27 May 21]]
9aRecommendations for pain control in a patient with history of severe opiate intolerance. American Academy of Allergy Asthma & Immunology. Nov 2018. https://www.aaaai.org/Allergist-Resources/Ask-the-Expert/Answers/Old-Ask-the-Experts/pain [[Accessed 1 June 21]]
9bSami Moufaward. How You Can Treat Pain Without Taking Medicine. University Hospitals. Ohio, USA. June 2016. https://www.uhhospitals.org/Healthy-at-UH/articles/2016/06/why-does-it-still-hurt [[1 June 21]]
10Oral Dosage Forms That Should Not Be Crushed ConsumerMedSafety.org. Institute for Safe Medication Practices. https://www.consumermedsafety.org/tools-and-resources/medication-safety-tools-and-resources/taking-your-medicine-safely/list-of-tablets-you-cant-crush-or-chew [[Accessed 4 Jun 21]]
11H. Shonna Yin, Ruth M. Parker, Lee M. Sanders et al. Effect of Medication Label Units of Measure on Parent Choice of Dosing Tool: A Randomized Experiment. Academic Pediatrics. VOLUME 16, ISSUE 8, P734-741, NOVEMBER 01, 2016 https://www.academicpedsjnl.net/article/S1876-2859(16)30147-4/abstract [[ Accessed 4 June 21]]
Let's treat it right and Panadol
Find out more, including usage and dosage guidance for pain relief treatments, from Panadol.
Let's treat it right and Voltaren
Find out more about the right use of pain relief medicines, including dosing and disposal advice, from Voltaren.